Alabama, 2011Tornado in Alabama, December 21, 2011
December 21, 2011 · NWS BMX · 1 event in 1 county or zone
A cold front pushed into Central Alabama during the day on Wednesday, December 21, 2011, eventually stalling northeast to southwest, bisecting the forecast area in half. In a marginally unstable airmass ahead of the front (effective bulk shear around 50 kts and CAPE between 500-1000 J/kg), strong storms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into Central Alabama during the day on Wednesday, December 21, 2011, eventually stalling northeast to southwest, bisecting the forecast area in half. In a marginally unstable airmass ahead of the front (effective bulk shear around 50 kts and CAPE between 500-1000 J/kg), strong storms developed. As low level shear increased, several storms showed signs of rotation, with one producing damage near the Georgia state line in Randolph County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 21, 11:43 AM CST, 49 minutes earlier.
Area forecast discussion, Dec 21, 11:43 AM CST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1143 AM CST WED DEC 21 2011
.UPDATE...
FOR AVIATION.
&&
.DISCUSSION...
A COLD FRONT SITUATED OVER NORTHWESTERN ALABAMA WILL MOVE VERY
SLOWLY THROUGH THE MORNING. THERE WAS SOME MINOR ORGANIZATION WITH
THE CONVECTIVE BAND MOVING INTO THE NORTHWESTERN COUNTIES DUE TO
INCREASED SHEAR LEVELS AND FORCING ALONG THE FRONT...BUT THE
AIRMASS AT THE SURFACE IS BARELY WEAKLY UNSTABLE WITH LIMITED
POTENTIAL FOR SURFACE BASED THUNDERSTORMS. NOT EXPECTING ANY
STRONG TO SEVERE WIND GUSTS AT THIS POINT. ALSO...GIVEN THE SLOW
MOVING NATURE OF THE FRONT...WILL CONTINUE WITH HIGH POPS FOR THE
DAY. SO FAR LIGHTNING HAS BEEN VERY LIMITED WITH LMA DATA SHOWING
MOST OF WHAT LIGHTNING THERE HAS BEEN REMAINING IN CLOUD...BUT
THUNDERSTORM COVERAGE LIKELY TO PICK UP A LITTLE BIT TODAY AS WE
MODESTLY DESTABILIZE DUE TO SURFACE WARMING. HOWEVER SHEAR VALUES
DECREASE BY LATER THIS MORNING AS THE UPPER SUPPORT LIFTS FARTHER
AWAY FROM THE AREA. NOT PLANNING ON MENTIONING ANY SEVERE STORMS
IN THE HWO.
THE COLD FRONT IS EXPECTED TO STALL OVER THE AREA LATE TODAY
BECOMING SOMEWHAT DIFFUSE UNTIL THE NEXT SHORT WAVE EJECTS FROM
SOUTHWESTERN TEXAS EARLY THURSDAY MORNING. A FRONTAL WAVE IS
FORECAST TO DEVELOP ALONG THE STALLED FRONT OVER SOUTHERN
LOUISIANA AND LIFT NORTHEASTWARD THROUGH THE STATE ON THURSDAY.
EVEN THOUGH THE SHORT WAVE DE-AMPLIFIES RATHER RAPIDLY AS IT LIFTS
OUT OF TEXAS...AN ORGANIZED LINE OF THUNDERSTORMS IS EXPECTED TO
DEVELOP ALONG THE FRONT AND PUSH DEEP INTO THE STATE BY MID
AFTERNOON. BEST CHANCE FOR ANY SEVERE THUNDERSTORMS WILL BE MAINLY
WEST OF INTERSTATE 65 WHERE FORCING AND INSTABILITY ARE MOST
ALIGNED. THE CONVECTION SHOULD WEAKEN AS THE UPPER SUPPORT
CONTINUES TO LIFT AWAY FROM THE AREA AND THE SURFACE ENVIRONMENT
BECOMES A LITTLE MORE STABLE IN THE LATE AFTERNOON AND EARLY
EVENING. WILL CONTINUE TO MENTION A SEVERE THREAT IN THE HWO FOR
THURSDAY WITH DAMAGING WINDS THE MAIN THREAT ALONG WITH A BRIEF
ISOLATED TORNADO POSSIBLE.
THE COLD FRONT SHOULD PUSH OUT OF SOUTHEAST ALABAMA THURSDAY NIGHT
AND EXCEPT FOR SOME LINGERING POST FRONTAL RAIN IN THE EXTREME
SOUTHEASTERN COUNTIES...EXPECT FRIDAY TO BE DRY. AS WE GET INTO
CHRISTMAS EVE...ANOTHER UPPER LOW WILL PUSH INTO THE SOUTHERN
PLAINS AND LIFT MOISTURE NORTHWARD FROM THE GULF. THE MODELS
CONTINUE TO REALLY STRUGGLE WITH HOW THIS ENERGY WILL TRANSLATE
EASTWARD SATURDAY AND SUNDAY. PLAN TO KEEP THE MENTION OF RAIN IN
THE FORECAST BOTH DAYS (LEANED TOWARDS THE ECMWF) BUT REALLY LOW
CONFIDENCE AT THIS POINT.
THE PARADE OF EJECTING UPPER WAVES FROM THE SOUTHWESTERN CONUS IS
LIKELY TO CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK WITH A
SLIGHT CHANCE OF SHOWERS AGAIN ON TUESDAY.
.AVIATION...
18Z TAF DISCUSSION.
A COLD FRONT CURRENTLY LOCATED ACROSS FROM SOUTHWEST TO NORTHEAST
ACROSS CENTRAL ALABAMA WILL STALL BETWEEN KBHM AND KMGM THIS
AFTERNOON. EXPECT CURRENT MVFR/IFR CIGS TO LIFT TO MOSTLY VFR AT
ALL SITES BRIEFLY LATE THIS AFTERNOON AND EARLY THIS EVENING DUE
TO MIXING FROM SURFACE HEATING. CAN ALREADY SEE THIS HAPPENING
WITH BREAKS IN THE LOW CLOUD DECK IN SOUTHWEST ALABAMA.
HOWEVER... WITH THE LOSS OF DAYTIME HEATING CIGS SHOULD ONCE AGAIN
FALL INTO MVFR AND THEN STAY IFR AT ALL SITES OVERNIGHT DUE TO
CONTINUED MOISTURE TRANSPORT FROM THE GULF AND PROXIMITY OF THE
STALLED COLD FRONT. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP
AGAIN AFTER 22/16Z ACROSS THE AREA... BUT WILL LET 00Z TAF UPDATE
HANDLE THAT.
77/GLEASON
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 21, 12:27 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 PM CST WED DEC 21 2011
ALZ011>015-017>050-221830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1227 PM CST WED DEC 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SMALL CHANCE THAT A FEW SEVERE STORMS MAY DEVELOP ACROSS
CENTRAL ALABAMA ON THURSDAY. THE STRONGEST STORMS MAY BE CAPABLE OF
PRODUCING DAMAGING STRAIGHT LINE WINDS...AND POSSIBLY A TORNADO. AT
THIS TIME...THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE BETWEEN
10 AM AND 6 PM...PRIMARILY ALONG AND NORTH OF A LINE FROM LINDEN...TO
CLANTON...TO HEFLIN.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY ON THURSDAY.
Tornado, Randolph
- When
- December 21, 12:32 PM CST to 12:33 PM CST
- Where
- Randolph County, 2.29 mi SSW of Graham to 2.16 mi SSW of Graham
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 88 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.421, -85.320
After a review of damage, eye witness accounts, and analysis of Dual-Pol radar data from KFFC, it was determined that damage in northeastern Randolph county was a result of a brief EF-0 tornado. The EF-0 tornado with winds of 70 mph briefly touched down near Sewell, along County Road 87, south of County Road 438. One home and half a dozen outbuildings sustained roof damage, as metal roofing was peeled off and tossed up to one half mile downwind. Minor tree damage was also noted. Two witnesses reported a funnel cloud in the area, but due to terrain were unable to confirm whether the circulation extended to the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wyoming, December 21 to 22, 20111 death · 3 injured · $25,000 · 5 events
- Winter Weather in Wyoming, December 21, 20111 death · 1 event
- Damaging Winds in Connecticut, December 21 to 22, 2011$50,000 · 50 kt wind · 4 events
- Winter Weather in Colorado, December 21 to 22, 201113 events
- Winter Storm in Colorado, December 21 to 22, 201110 events
- Winter Storm and Winter Weather in Colorado, December 21 to 22, 201110 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 21 to 22, 201152 kt wind · 8 events
- Heavy Snow in Wyoming, December 21 to 22, 20117 events
- Winter Storm and High Wind in Alaska, December 21 to 23, 201166 kt wind · 5 events
- Winter Weather in Wyoming, December 21, 20112 events
- Blizzard in Alaska, December 21 to 23, 20112 events
- Damaging Winds in Connecticut, December 21 to 22, 2011$3,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352802.